Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 48, NWS Columbia, SC

June 11, 2018McDuffie County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jun 11, 2018, 4:43 PM EDT for McDuffie County, Georgia. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2018, 4:43 PM EDT (20:43 UTC)
Expired
Jun 11, 2018, 5:45 PM EDT
In force
62 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County McDuffie County, GA

The radar

The Robins AFB radar (KJGX), 129 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 5:00 PM EDTHAIL 1.756 Ne Thomson, GAPUBLIC REPORTED GOLF BALL SIZE HAIL AND VERY STRONG WINDS NEAR THE INTERSECTION OF COBBHAM ROAD AND STAGECOACH ROAD NORTHEAST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

397 
WUUS52 KCAE 112043
SVRCAE
GAC189-112145-
/O.NEW.KCAE.SV.W.0048.180611T2043Z-180611T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
443 PM EDT MON JUN 11 2018

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northern McDuffie County in east central Georgia...

* Until 545 PM EDT.

* At 441 PM EDT, a developing severe thunderstorm was
  nearing the northern McDuffie County line. It was
  16 miles north of Thomson, moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Thomson.

This includes the state road 10 area in northern McDuffie county.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3364 8261 3363 8258 3364 8257 3364 8252
      3366 8251 3364 8247 3365 8243 3363 8244
      3359 8241 3355 8244 3353 8239 3349 8240
      3346 8238 3345 8258 3361 8264
TIME...MOT...LOC 2041Z 016DEG 8KT 3369 8257 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
849 
WWUS52 KCAE 112057
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
457 PM EDT MON JUN 11 2018

GAC189-112145-
/O.CON.KCAE.SV.W.0048.000000T0000Z-180611T2145Z/
McDuffie GA-
457 PM EDT MON JUN 11 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHWESTERN MCDUFFIE COUNTY...

At 455 PM EDT, a severe thunderstorm was located in the state
road 10 and 43 intersection area north of Thomson.
Movement was south near 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
state road 10 and 43 intersection area north of Thomson.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3364 8261 3363 8258 3364 8257 3364 8252
      3366 8251 3364 8247 3365 8243 3363 8244
      3359 8241 3355 8244 3353 8239 3349 8240
      3346 8238 3345 8258 3361 8264
TIME...MOT...LOC 2055Z 016DEG 8KT 3366 8258 

HAIL...1.00IN
WIND...60MPH
 
$$
948 
WWUS52 KCAE 112104
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
504 PM EDT MON JUN 11 2018

GAC189-112145-
/O.CON.KCAE.SV.W.0048.000000T0000Z-180611T2145Z/
McDuffie GA-
504 PM EDT MON JUN 11 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHWESTERN MCDUFFIE COUNTY...

At 500 PM EDT, a severe thunderstorm was located northeast
of Thomson near Interstate 20. Damaging wind and hail are
likely with this storm.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
The interstate 20 area north and northeast of Thomson.

This includes Interstate 20 in Georgia between mile markers 167 and
178.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3363 8258 3364 8257 3364 8252 3366 8251
      3364 8247 3365 8243 3363 8244 3359 8241
      3355 8244 3353 8239 3349 8240 3346 8238
      3345 8258 3361 8264 3364 8260
TIME...MOT...LOC 2100Z 016DEG 8KT 3365 8258 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 1:32 PM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 11, 1:32 PM EDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
132 PM EDT Mon Jun 11 2018

.SYNOPSIS...
An upper trough will remain over the eastern states through
Thursday. A back door front will slip slowly south into the
region tonight and stall over the CSRA and southern Midlands
Tuesday. The front will gradually become diffuse Wednesday. Our
region will remain between an upper ridge to our west, and an
upper low to our east, late this week into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Strong heating and convergence into a lee-side trough will help
support thunderstorms this afternoon. Coverage may be enhanced
with an h7 shortwave trough in the area. The HRRR has not been
consistent but has generally displayed the greatest coverage
late this afternoon and in the evening. The chance of
thunderstorms will continue through tonight because of
convergence along the front pushing into the area. There is
uncertainty with the coverage later tonight because much of the
instability may get released by previous convection. Strong
heating ahead of the approaching front should help support
moderate instability this afternoon into the evening.
Observation trends support lifted indices around minus 6, CAPE
2000 to 3000 J/kg, and precipitable water 1.7 to 2.0 inches.
Steep low-level lapse rates may support strong downburst winds
in the stronger cells. There may also be hail with considerable
CAPE forecast in the hail growth region. We leaned toward the
higher guidance general rainfall amounts of 0.4 south to 0.8 of
an inch south because of the moisture expected to pool ahead of
the approaching front. There will be areas with higher amounts
and the high precipitable water indicates a possibility of
localized flooding. The temperature guidance was close this
afternoon. Cloudiness and mixing along the front favors the
higher temperature guidance tonight.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Weak upper troughiness will remain along the E CONUS. A moist
atmosphere will remain in place. The back door front is expected
to slip south and set up along the CSRA and S Midlands by
afternoon and stall. This is expected to be the main focusing
mechanism for convection. Cooler air and lingering low cloud
cover is expected to reduce convective coverage north into the
central. So, POPs Tuesday will be weighted higher to the south.
Little overall change Wednesday. Nearly stationary surface
boundary may gradually become diffuse. A moist atmosphere to
remain over the region. Scattered diurnal thunderstorms
expected.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Little change expected Thursday. Upper trough energy and a
moist atmosphere expected to promote at least scattered diurnal
thunderstorms. From Friday into early next week, the latest GFS
and EC indicate an upper ridge to develop to our west over the
Mississippi and Ohio valleys, with upper trough offshore the
east coast, with upper energy possibly cutting off the Mid
Atlantic coast. Some uncertainties regarding timing of upper
disturbances passing through from the north. Also some
questions on extent of atmospheric moisture, with some
indications of drier air possibly filtering into the region late
in the forecast period. Went with model blend.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Strong heating and convergence into a lee-side trough should
help support thunderstorms this afternoon. Coverage may be
enhanced with an h7 shortwave trough in the area. The HRRR
has not been consistent but has generally displayed the greatest
coverage late this afternoon and in the evening. The chance of
thunderstorms will continue through tonight because of
convergence along the front pushing into the area. There is
uncertainty with the coverage later tonight because much of the
instability may get released by previous convection. Strong
heating ahead of the approaching front should help support
moderate instability this afternoon into the evening. There will
be a possibility of very strong wind and hail with the
thunderstorms. Expect low cloudiness behind the front tonight.
The GFS LAMP and NAM MOS supported an IFR ceiling developing
which may persist through much of Tuesday morning.

EXTENDED AVIATION OUTLOOK...There may be restrictions in
stratus and fog during the early morning hours and also in
mainly afternoon and evening thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 11, 9:39 AM EDT, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
939 AM EDT Mon Jun 11 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-121345-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
939 AM EDT Mon Jun 11 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Numerous thunderstorms are forecast especially during the 600 pm to
900 pm time frame. Damaging wind and hail will be possible with the
thunderstorms. There may also be very heavy rainfall with possible
localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms will be possible, especially during the afternoons and
evenings. A few storms could contain strong wind and locally heavy
rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon or evening.

In the hours before

Special weather statement, Jun 11, 3:55 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Columbia SC
355 PM EDT MON JUN 11 2018

GAZ040-112030-
Lincoln GA-
355 PM EDT MON JUN 11 2018

...Strong Thunderstorms Will Impact Portions of southwestern Lincoln
County Until 430 PM EDT....

At 354 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm just south of Lincolnton, or 16 miles east of
Washington, moving south at 5 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
southern Lincoln County south of Lincolnton.

LAT...LON 3381 8249 3377 8236 3365 8243 3365 8245
      3364 8245 3366 8249 3375 8255 3376 8255
TIME...MOT...LOC 1954Z 013DEG 6KT 3373 8245
Local storm report, Jun 11, 3:56 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
356 PM EDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     TSTM WND DMG     MAYESVILLE              33.98N 80.21W
06/11/2018                   SUMTER             SC   911 CALL CENTER

            SUMTER COUNTY DISPATCH REPORTED TREES DOWN
            ON POWERLINES NEAR MAYESVILLE.

&&

WRS
Special weather statement, Jun 11, 4:01 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Columbia SC
401 PM EDT MON JUN 11 2018

SCZ025-112030-
Edgefield SC-
401 PM EDT MON JUN 11 2018

...Strong Thunderstorms Will Impact Portions of south central
Edgefield County Until 430 PM EDT....

At 359 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 11 miles north of Belvedere, moving south at 10
mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
southern Edgefield County southwest of Edgefield.

LAT...LON 3373 8203 3377 8189 3362 8191 3361 8206
TIME...MOT...LOC 1959Z 340DEG 8KT 3370 8192
Special weather statement, Jun 11, 4:12 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Columbia SC
412 PM EDT MON JUN 11 2018

SCZ035-112045-
Barnwell SC-
412 PM EDT MON JUN 11 2018

...Strong Thunderstorms Will Impact Portions of northern Barnwell
County Until 445 PM EDT....

At 411 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Williston, or 10 miles north of Barnwell,
moving southeast at 20 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Williston and Elko.

LAT...LON 3339 8149 3347 8138 3339 8124 3328 8142
TIME...MOT...LOC 2011Z 335DEG 18KT 3339 8138
Special weather statement, Jun 11, 4:28 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Columbia SC
428 PM EDT MON JUN 11 2018

SCZ030-035-112100-
Barnwell SC-Aiken SC-
428 PM EDT MON JUN 11 2018

...Strong Thunderstorms Will Impact Portions of northern Barnwell
and southern Aiken Counties Until 500 PM EDT....

At 426 PM EDT...National Weather Service doppler radar indicated
thunderstorm along highway 278 between Williston and Augusta.
Movement was southeast near 15 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Williston, Blackville, New Ellenton, Jackson, Elko and Windsor.

LAT...LON 3329 8183 3342 8188 3349 8144 3344 8124
      3332 8124
TIME...MOT...LOC 2026Z 326DEG 15KT 3338 8135
Special weather statement, Jun 11, 4:29 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Columbia SC
429 PM EDT MON JUN 11 2018

SCZ016-112130-
Chesterfield SC-
429 PM EDT MON JUN 11 2018

...Strong Thunderstorms Will Impact Portions of southeastern
Chesterfield County Until 530 PM EDT....

At 428 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles north of North Hartsville, or 10 miles
north of Hartsville, moving east at 15 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive
           cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of this storm include...
Mcbee, Society Hill and Patrick.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

LAT...LON 3460 7978 3460 7981 3453 7983 3453 7984
      3449 7988 3449 7997 3450 7999 3449 8003
      3449 8005 3437 8029 3438 8029 3458 8022
      3467 7984 3465 7979 3464 7980 3462 7978
TIME...MOT...LOC 2028Z 258DEG 11KT 3452 8010

HC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 3:55 PM EDTSpecial Weather StatementCAELincoln35 min
Jun 11, 5:13 PM EDTSevere Thunderstorm WarningCAEColumbia, McDuffie62 min
Jun 11, 5:24 PM EDTSpecial Weather StatementCAERichmond36 min
Jun 11, 5:29 PM EDTSevere Thunderstorm WarningCAERichmond61 min
Jun 11, 5:50 PM EDTSevere Thunderstorm WarningCAEBurke55 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.